Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 167, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2003, 4:15 AM CDT for Gray County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2003, 4:15 AM CDT (09:15 UTC)
- Expired
- Aug 10, 2003, 5:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Gray County, KS
The radar
The Dodge City radar (KDDC), 45 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 2035 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 100915 SVRDDC KSC069-101000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 415 AM CDT SUN AUG 10 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GRAY COUNTY IN SOUTHWEST KANSAS * UNTIL 500 AM CDT * AT 415 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTH OF CHARLESTON...OR ABOUT 10 MILES NORTH OF PIERCEVILLE...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED CHARLESTON AT 440 AM CDT INGALLS AT 500 AM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, DAMAGING WINDS GREATER THAN 60 MILES AN HOUR, STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3767 10064 3765 10022 3798 10025 3798 10063 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:43 AM CDT, 32 minutes earlier.
Area forecast discussion, Aug 10, 3:43 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 343 AM CDT SUN AUG 10 2003 DAYS 1-2... FORECAST CHALLENGES ARE PRECIP CHANCES TODAY AND TONIGHT THEN HIGH TEMPS ON MONDAY. BEEN BUSY WITH CURRENT SMALL MCS IN THE NORTHERN HALF OF CWA, SO NOT MUCH TIME FOR DISCUSSION. HAVE ADDED SOME POPS FOR MORNING CONVECTION AND KEPT SMALL POPS GOING THIS AFTERNOON AND TONIGHT. CURRENT MCS KICKED OFF WITH NOSE OF UPPER JET AND LOW LEVEL WARM ADVECTION AND COOLING ALOFT. MOIST AXIS POINTING RIGHT INTO BACK SIDE OF MCS WITH DEWPOINT IN MID TO UPPER 60S. HAVE LOWERED HIGH TEMPS FOR MONDAY AS COLD AIR ADVECTION SETS IN AND MORE IN LINE WITH COOLER MODEL GUIDANCE, AND ALSO LOWERED OVERNIGHT LOWS A BIT ON MONDAY NIGHT. DAYS 3-7... HAVE MADE SOME MINOR TEMPERATURE TWEAKS FOR TUESDAY AND WEDNESDAY. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 97 66 92 65 / 30 30 00 00 GCK 96 65 92 63 / 30 30 00 00 EHA 95 64 94 63 / 20 30 00 00 LBL 96 65 93 64 / 20 30 00 00 HYS 97 67 90 60 / 30 20 00 00 P28 95 68 93 67 / 20 30 00 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 06/25
Hazardous weather outlook, Aug 9, 5:00 AM CDT, 23 hours 15 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS MAY MOVE INTO PORTIONS OF WEST CENTRAL KANSAS LATE SUNDAY NIGHT, HOWEVER THE MAGNITUDE OF THE THUNDERSTORM ACTIVITY AND SEVERE WEATHER IS UNCERTAIN AT THIS TIME, SO STAY TUNED TO FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:24 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 66 min |
| Aug 10, 4:05 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.